Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 5, NWS Milwaukee, WI

January 8, 2020

NWS Milwaukee, WI issued this small craft advisory at Jan 8, 2020, 2:39 PM CST. It took effect at Jan 9, 2020, 12:00 AM CST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 2:39 PM CST (20:39 UTC)
In effect from
Jan 9, 2020, 12:00 AM CST
Expired
Jan 10, 2020, 3:00 AM CST
In force
27 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 1:53 PM CST, 46 minutes earlier.

Area forecast discussion, Jan 8, 1:53 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
153 PM CST Wed Jan 8 2020

.UPDATE...Polar high pressure to continue across WI this
afternoon. Mid level warm advection and the associated clouds
over wrn WI will continue ewd across srn WI this afternoon. Sely
winds and low to mid level warm advection will then develop tnt
as the polar high shifts ewd and low pressure moves from the
central high plains to ern NE. Sfc temps are expected to gradually
warm through the night into Thu.

The low pressure area and shortwave trough will continue newd to
Lake Superior on Thu. A swly 50-60 kt low level jet will continue
the warm advection and moisture transport including very light
rain or drizzle during the morning daylight hours. Although sfc
temps will be rising above freezing during this time, the road
temps will likely linger 2-3 hours making for the possibility of
light freezing pcpn. A very light coating of ice will be possible
is some areas during the morning. By afternoon, sfc temps and road
temps should warm enough for all light rain or drizzle. The
chances for the very light pcpn will continue into Thu nt as a
slow moving cold front passes through. High temps in the 40s are
forecast for Thu.

&&

.AVIATION(18Z TAFS)...MVFR Cigs may develop this evening and last
into the overnight from Milwaukee nwd to Sheboygan via lake effect
clouds. Otherwise, VFR conditions inland through tnt. Areas of
light freezing rain and rain will develop after sunrise Thu AM and
transition to all light rain or drizzle for the afternoon. MVFR
Cigs developing by late Thu AM then falling to 600-1900 feet for
the afternoon. A strong sswly low level jet of 50-60 kts after
midnight and for much of Thu may result in LLWS.

&&

.PREV DISCUSSION... (Issued 1000 AM CST Wed Jan 8 2020)

UPDATE...Polar high pressure to move across WI today. Light and
variable winds and plenty of morning to early afternoon sunshine
is expected. Mid level warm advection and the associated clouds
over srn MN and ern WI will then increase from west to east across
srn WI through the afternoon. Sely winds and low to mid level
warm advection will then develop tnt as the polar high shifts ewd
and low pressure moves from the central high plains to ern NE. Sfc
temps are expected to gradually warm through the night into Thu.
Eventually light rain or drizzle will develop during the daylight
hours, but the main challenge is whether road temps will warm
above freezing before the pcpn begins. At this time there may be
only a 1-3 hour window for areas of icy roads.

MARINE...High pressure of 30.5 inches will move from the Upper
Mississippi River Valley to New England and the Mid Atlantic
States from tonight through Thursday. Meanwhile, another low
pressure system of 29.6 inches will move from eastern Colorado to
James Bay, Canada from tonight into Thursday night. This will
likely bring a period of southerly gales to Lake Michigan on
Thursday. A Gale Watch is in effect for all of Lake MI on
Thursday for the potential of sly gales. The nearshore waters from
Sheboygan to Winthrop Harbor will likely need a Small Craft
Advisory for late tonight through Thursday, although wind gusts
may approach gale force toward Sheboygan.

PREV DISCUSSION... (Issued 519 AM CST Wed Jan 8 2020)

UPDATE...

Forecast remains on track.

AVIATION(12Z TAFS)...

Clouds have cleared with VFR conditions expected through the rest
of today. Expect northwest winds to gradually decrease throughout
the morning. Winds will shift to the east this evening and then
southeast overnight. Gusts up to 25 knots will be possible by 12Z
Thursday along with some low level wind shear as the 850mb jet
will be present overhead. Ceilings around 10,000 feet will move
in overnight and decrease to MVFR and IFR after 15Z Thursday.

PREV DISCUSSION... (Issued 315 AM CST Wed Jan 8 2020)

SHORT TERM...

Today through Tonight...Forecast Confidence is High...

There are some mid-level clouds moving through early this morning
that could bring a few flurries, otherwise upper level ridging
will be moving into the area bringing back the sunshine. As high
pressure continues to move in expect winds to decrease with wind
chills rising above zero by the afternoon. Temperatures will
remain chilly with highs only expected to be in the teens and low
20s. Quiet conditions continue overnight but temperatures will
gradually warm as we move into southerly flow.

Thursday...Forecast Confidence is Medium...

Warm air advection along with 850mb jet convergence will bring a
chance for some drizzle and light rain Thursday. One thing we'll
be watching is a slight chance for freezing drizzle before
temperatures rise above freezing Thursday morning. If freezing
drizzle does develop a few slick spots will be possible for the
Thursday morning commute. Otherwise, temperatures Thursday are
expected to warm into the 40s with drizzle and rain possible
throughout the day.

LONG TERM...

Thursday Night and Friday...Forecast Confidence Medium...

Rain showers will gradually decrease in coverage Thursday night.
Initially precip will remain in the form of rain, but colder air
building in from the west may result in a very short period of
light snow or freezing drizzle. Best chances of any wintry precip will
be northwest of a line from Darlington to Madison to Sheboygan.
No impacts are expected from this activity.

Temperatures will be tricky on Friday, with the frontal zone
across the region. Mid to upper 30s are expected over southeastern
Wisconsin, with readings holding steady in the low 30s further
north and west. Temps should start to fall Friday afternoon as
north winds increase.

Friday Night through Sunday...Forecast Confidence Low to Medium...

A complex storm system seems likely to impact the region Friday
night through the weekend, but details remain very uncertain at
this point.

An elongated area of surface low pressure is expected to form
along the frontal zone from the Southern Plains into the lower
Great Lakes on Friday, as a deep upper level trough pivots into
western Texas. Impressive moisture (PWATs in excess of 1"
along/south of the surface front), and robust mid and upper level
lift should result in a large shield of precipitation extending
from the Arklatex through the Ozarks and into the Great Lakes
Friday night. Southern/southeastern Wisconsin is expected to be on
the northwestern periphery of the precipitation, with temperature
profiles likely supportive of freezing/frozen precipitation for
much of the area.

The biggest questions right now revolve around 1.) magnitude of
QPF, especially regarding what will likely be a very sharp cutoff
to the northwest, and 2.) precipitation type.

Right now, general model consensus has the main precip gradient
across the central portion of the forecast area, from roughly
Monroe to Watertown to Sheboygan. Amounts pick up quite a bit
southeast of this line, with a quick drop off to the northwest. Of
course, such a gradient will only amplify the impact of small
shifts in the forecast track, adding to the overall uncertainties.

Precipitation type will also be a challenge, with an axis of mixed
precip expected south of the main area of snow, before
precipitation transitions to all rain. Right now, think that
transition zone will start out across far southeastern Wisconsin
early Friday evening, but eventually push south of most of the
area by late Friday evening, as low level cold advection
dominates. That said, there are certainly scenarios where the far
southeast remains in the zone of wintry mix, including potentially
some freezing rain. Again, small shifts in storm track and
strength will have a significant impact on the overall forecast.

The main upper level trough is then expected to lift into and
through the Ohio Valley on Saturday. Some guidance brings an
additional round of snow through the area later Saturday and
Saturday night, while others shunt most of the precip off to the
east. IF this second round takes shape, it would likely be in the
form of all snow, as colder temperatures will be building into the
area. Will also need to watch for lake enhancement given northeast
flow.

Many of these uncertainties will become more clear over the next
few days, so be sure to check back often as forecast details are
further refined.

Sunday through Next Tuesday...Forecast Confidence Medium...

The overall pattern looks to remain active next week, with
numerous shortwaves rotating through the main longwave trough
centered over the northern Rockies. This will likely result in
additional chances for precip next week, as well as a fair amount
of variability in temperatures.

AVIATION(09Z TAFS)...

An area of clouds around 3500ft is moving through southern
Wisconsin and could bring with it a few flurries. No accumulations
are expected. Otherwise any clouds should begin to clear over the
next few hours with northwest winds decreasing throughout the day
and shifting to the southeast this evening.

MARINE...

Winds and waves will gradually decrease through the rest of this
morning and fall below Small Craft Advisory criteria later this
morning. High pressure today will give way to a low pressure
system Thursday bringing gusty southerly winds back to the region.
A Small Craft Advisory will likely be needed tonight through
Thursday evening. Gales will also be possible over the open waters
Thursday morning and evening. We'll briefly see quiet conditions
return for Friday, but gusty northerly winds move in Friday night
and continue through Saturday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from late tonight through Thursday evening for LMZ080-
     261-362-364-366-563-565-567-669-671-673-675-777-779-868-870-
     872-874-876-878.

&&

Update...Gehring
Today/Tonight and Aviation/Marine...RAH
Thursday THROUGH Tuesday...Boxell
Hazardous weather outlook, Jan 8, 10:43 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1043 AM CST Wed Jan 8 2020

WIZ046-047-051-052-056>060-062>072-091645-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1043 AM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Patchy freezing drizzle will be possible early Thursday morning
through mid day Thursday, with the best chances north of
Interstate 94. This could result in some slick spots Thursday
morning.

A storm system is expected to impact the region Friday night
through Saturday night, potentially bringing accumulating snow, as
well as a wintry mix of snow, freezing rain, and rain, to the
area. Interests across the region are encouraged to remain aware
of the latest forecast updates in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-091645-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1043 AM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Brisk southeast winds and high waves will develop late tonight. A
Small Craft Advisory will likely be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty southeast to south winds and high waves will likely
continue Thursday into Thursday evening. A Small Craft Advisory
will likely be needed, however wind gusts may approach gale force.
Another period of brisk northerly winds and high waves will be
likely Friday night into Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091645-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1043 AM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Brisk southeast winds and high waves will develop after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

South to southeast gales are increasingly likely for Thursday and
Thursday evening. A Gale Watch is in effect for this time.

A prolonged period of north to northeast gales will be possible
from Friday night through early Sunday morning.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:45 AM CSTGale WatchMKX12 hr
Jan 8, 2:39 PM CSTGale WarningMKX36 hr

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.